Experience of acebutolol (sectral)?

I've had AF since August 2010, on bisoprolol + warfarin with two lots of cardioversion which worked for a while. In September I had surgery for aortic valve replacement & the surgeon did an ablation at the same time which we hoped would cure the AF. At my last hospital appointment in March I was told that I had no longer had AF & was taken off amiodorone & warfarin but kept on low dose of bisoprolol. Then it came back at Easter!

I'm currently waiting for hospital appointment (June 10th) but as increased doses of bisoprolol were not making a lot of difference to the palpitations, my GP has just put me on to sectral (acebutolol). Has anyone else any experience of this drug? I'm on the maximum dose and the AF is still not under control BUT the dizzy spells and extreme tiredness which I've been having for several years (and which Drs weren't linking to bisoprolol) have more or less gone.

It's very frustrating since I thought I'd got rid of AF but I'd certainly recommend cardioversion (& probably ablation, though given major heart surgery at the same time I wasn't really aware of having this) even if they don't last indefinitely.

3 Replies

  • Hi haslucks

    I have not taken Sectral, my reading tells me it's a beta blocker like bisoprolol, which I have taken, and even in the small dose I was taking made me very tired.

    Sounds like a viable alternative and one which should be tried as I am sure that for some bisoprolol does induce great tiredness.

    Good luck with seeing the Cardio in June


  • Thanks Ian

    There seems to be loads of information & postings in various forums about bisoprolol

    but not on arcebutolol. I think I am going to have to ask to try yet another betablocker

    as it doesn't seem to be working on the AF symptoms, fingers crossed for the answer!

  • haslucks,

    First, Welcome to the forum....

    Ian is right, acebutolol is another beta blocker. They are designed to slow down the heart to lower blood pressure and can give *some* relief from AF by lowering the BPM. But they do not stop the symptoms of AF. You might want to ask about rhythm control meds. They are designed to hold or keep the heart in rhythm which stops AF from happening. They are not 100% effective but have worked well for many.

    A Cardioversion is just a way of shocking your heart back into NSR and has no effect on keeping it there. It will only last until the next attack happens and then will have to be done again if you don't convert on your own. I know of many who have a cardioversion quite often.

    About your ablation.... Some will have only one and never have AF again. But for many a second and sometimes even third ablation will be required before a positive result can be seen. It all depends on how many alternate electrical pathways your heart has developed. Most EPs will take the ablate less and see route. My EP told me from the beginning that he may have to go back and ablate more of an area later if it does not work completely. So far I have bee extremely blessed. I had an immediate result after my ablation and my attacks were reduced to almost not noticeable and within 3 weeks they stopped altogether. I know that over time they may return and I may need a "touch up", but I would have no hesitation in doing it.

    Keep us up on what's going on and ask if you have any questions. We have all been there and understand living with this beast.


You may also like...